Squeak or Treat!

The raffle has ended, congratulations to the winners!

Thanks to everyone for their support through donations, both of items and monetary gifts. You are so appreciated!

Direct Donation


Lyme treatment is expensive. Thank you for your support!

The Armed Traveler


Click above to purchase!
Discount Code for $2 off: SQWTN2013

FUNdraiser Raffle!

Many thanks to Jennifer for spearheading this effort!

RAFFLE IS OVER - here are the results:

$5 tier winners!

$10 tier winners!

Gun Blog Black List

Want to Advertise?

Please email me for pricing and terms!

Need web design?

Check out Janet Lackey Design for all of your print and website design needs.

Lyme Journal – new abx update with side effects and general feelings.

I’ve officially been on Rifampin and Zithromax for 2 weeks, as of today.

Since I haven’t done a proper Lyme Journal entry in a while, I figured I would devote one to my new side effects and strange things I’ve noticed.

The Zithromax is a standard antibiotic (much like the doxycycline) used to kill basic, single bacteria where they are in the bloodstream.  Its side effects are minor, if not annoying, and include tiredness, weirdness with both urinary and bowel things, and occasional headaches and dry mouth.

The Rifampin is known as a “cyst-buster”, and is normally used for tuberculosis and pre-meningitis infection.  It’s RIDICULOUSLY hard on the body, particularly the liver and kidneys, and side effects range so much that it would be impossible to list them in any order of how common they are.  It totally depends on the person, their immune system, and their general organ health before beginning the meds.  However, there are a few that remain consistent across the board:  fatigue, “flu-like symptoms,” dizziness, muscle weakness, and weight changes (loss is cited higher than gain – gained weight usually means edema, which is one of those side effects that you do not want).

I haven’t had an alcoholic drink since the end of May, when I first received my diagnosis and my prescriptions for my first course of medication (the Flagyl and doxy).  The reason for this is very simple:  when your liver and kidneys are stressed from filtering out toxins, you don’t do anything to piss them off.  So far, I’ve been on antibiotics for 105 days, which looks ridiculous when typed out – nearly 1/3 of a year on antibiotics.  Wow.

I recorded my side effects fairly well with the flagyl and doxy, and they didn’t change much up to the end.  When I was put on these two new drugs, I was warned to watch my skin tone, because Rifampin, as I mentioned earlier, is hard on the liver, and the first sign that you’re in serious danger is often a slight tint to the skin, either yellowish or even orange (due to the medication putting a red tint in freakin’ EVERYTHING).  I wasn’t told much else, except that my herx might be worse this go-round, and to report it if it was.

Well..it is.  It’s so much worse, and I can’t even express it properly.  I can barely type right now because I’m so exhausted, and my hands hurt, and my neck is aching, and I just want to lay down, but when I do, I feel like things aren’t where they should be, and I have to keep shifting my weight, meaning I’m not getting a lot of rest, and the cycle begins again.

I’m calling them tomorrow to report it.  I’m not getting many of the “dangerous” side effects – the ones I’m getting are listed concurrently in the “rare” and “normal” effects, and this is a heavy-duty antibiotic – but I’m getting a LOT of the side effects.

Sweating, flushing, fever, blood pressure changes, muscle twitches and pains, weakness, dizziness, the always-hilarious change in color of urine, sweat, sputum and poo (it has varied between orange and red), change in bathroom habits (I’m being polite), loss of appetite, mood changes, and on and on.

I really do feel like I have the flu, coupled with the worst day of fibro symptoms I can remember, then topped off with PMS, just for fun.

And yet – this is not the worst it can get, nor is it the worst I should expect.  I shouldn’t even be scared of it (and I’m not, really…more annoyed because showering when you’re sick is an exercise in slapstick injury, for me, thus I’ve been going through a LOT of washcloths, and feel really gross on top of everything else).  This is NORMAL for Lyme patients.

THIS IS NORMAL.

I feel the need to emphasize that.  People get chemo, or treatment for other severe illnesses, and when they get really sick from it, it’s accepted as the way things are, and portrayed as such.  When someone takes antibiotics, it’s assumed that when they feel a bit worse, its just the disease running its course, and in a couple of days, they’ll feel much better (and if they don’t in a week or two, time for the hospital, because clearly it’s a super-bug).

Our attitude about illness and antibiotics is so skewed…and everyone goes through a mini-herx every time they have a sinus infection, or a staph infection…or anything small enough to be treated at home with antibiotics for a week.  They just don’t realize it, because we’re told that the antibiotics just take a day or so to kick in, and so we attribute feeling worse to being in our heads, or to the disease, as I said, doing what it would be doing, anyway.  The next time you take abx for something, think about how you feel for the first couple of days.

Anyway, so while this is normal, there’s no telling how long I’m going to be “normal” – that could change at the end of the month, or two, or not at all (at least with this medication).  The scary part is, the longer I feel horrible, the more severe my infection is.  THAT scares me…but as I’ve said numerous times, at least I’m getting help, now, and something’s being done.

 

My hands are starting to twitch and do strange things, so I’ll stop here, for now.

 

2 comments to Lyme Journal – new abx update with side effects and general feelings.